NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 5, 2015
IVIG skin rashes
My mother who was recently diagnosed with MG just finished an IVIG process. After two days when the process was completed her skin got rashes all over. It itches and irritates her severly. She has been hospitalized and injected "corton" (spelling maybe wrong). She has been also prescribed antihistamins (Chloropheneramin) for last three days. But no improvement is detected yet. I have three questions. 1- What do you suggest? 2-Could skin rashes be the side effect of IVIG on her case. 3-If so, how can she handle her next IVIG if needed as the effect on her skin currently is being very untolerable. For your information, she also tried plasmapherosis before IVIG but the physician had to stop the process because she passed out and her blood pressure dropped significantly.
It sound like your mother is a difficult case. Plasmapheresis and IVIG are the two treatments that can reverse MG fairly quickly. Hypotension can be seen with plasmapheresis and rash can be caused by IVIG.
I am sorry but it would be wrong of me to advise you on specific treatments because I do not know all the facts of your mother’s case and because I am not her treating physician.
1) In general, I look at all the options (apheresis, IVIG, prednisone, cholinesterase inhibitors and long-term immunosuppression) and try to weigh risk vs. benefit.
2) At this point, we do not know whether thymectomy (in non-thymoma patients) is helpful or not.
3) Work with a neurologist who is very experienced with MG and who is good at discussing care plans with you and your mother.
John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati